Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Thyroid Diseases

Over-Medicated on Levoxyl

06/02/2009

Question:

Hi There... I have been diagnosed with hypothyroidism about 5 years ago. I was able to maintain my weight for that time without going up or down more than a pound. I work out regularly and eat well. In the last year I gained about 8 pounds within 6 months even while upping my working outs. My Gyno told me to go to an Endo doctor to make sure I am being treated properly for my hypothyroidism. I was currently on .150 for the past year and the Endo doctor told me he thinks I am over-medicated. The bloodwork confirmed this and he lowered my dose to .137. I was wondering if I will be able to lose the 8 pounds I gained from this (he thinks being over-medication caused the weight gain)? I am also wondering if I will have some side effects, such as mood swings, due to my body re-adjusting to the lower dose? How long does this all take effect?  Thanks.

Answer:

Usually taking too much thyroid hormone makes you LOSE weight, not gain it. I have seen cases where an overactive thyroid seemed to stimulate the appetite center, causing the patient to gain weight despite their high thyroid hormone levels. That, however, is really not the usual effect of having too much thyroid hormone in your blood. I suspect that you were gaining weight in spite of your thyroid hormone excess, not because of it. I certainly wouldn't wait around expecting a decrease in my thyroid hormone dose to make me lose weight.

It takes 4-5 weeks for your thyroid hormone levels to reach their new permanent level after a dosage change. I really don't think you'll notice any difference in how you feel after decreasing your thyroid hormone dose from 0.15 mg a day to 0.137 mg a day - it's a fairly small drop in dosage.

Don't forget that exercise has never really been any more than a help to diet when it comes to losing weight. It takes an amount of exercise equal to running a Boston Marathon to work off the calories in 1 pound of fat. As an endocrinologist I have had lots of people referred to me for unexplained weight gain, and I have never found a disease, as such, that was causing it. My guess is that you're just going to have to eat less (no matter how little you're already eating or how much you are already exercising) if you want to lose that 8 pounds.

For more information:

Go to the Thyroid Diseases health topic, where you can:

Response by:

Thomas A Murphy, MD, FACP, FACE Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University